A patient receiving intravenous vancomycin develops sudden flushing, erythematous rash on the face and neck, and hypotension. What is the immediate nursing action?
Answer and explanation
Correct answer: A. Stop or slow the vancomycin infusion and assess the patient
Answer: Stop or slow the vancomycin infusion and assess the patient.
Why not the others: Rapid infusion of vancomycin causes non-IgE-mediated histamine release (vancomycin infusion reaction). Slowing the infusion resolves symptoms; Potassium replacement is unrelated to histamine release; Increasing the infusion rate worsens histamine release and causes cardiovascular collapse; Switching to penicillin poses severe hypersensitivity risks.
Why not the others: Rapid infusion of vancomycin causes non-IgE-mediated histamine release (vancomycin infusion reaction). Slowing the infusion resolves symptoms; Potassium replacement is unrelated to histamine release; Increasing the infusion rate worsens histamine release and causes cardiovascular collapse; Switching to penicillin poses severe hypersensitivity risks.
Practise more Applied Clinical Pharmacology, Dosages and Fluid Balance.
Free questions with an explanation for every one, and full timed MOH Prometric mock tests.
More Applied Clinical Pharmacology, Dosages and Fluid Balance questions
- A physician orders 1,000 mL of 0.9% Normal Saline to be infused intravenously over 8 hours. The infusion set delivers 15 drops per mL (gtt/m…
- A pediatric patient weighing 18 kg requires oral Amoxicillin suspension prescribed at 40 mg/kg/day divided into two equal doses every 12 hou…
- A patient is receiving an intravenous infusion of regular insulin for diabetic ketoacidosis. The nurse knows that as blood glucose decreases…
- A patient with severe hypertension is prescribed intravenous Sodium Nitroprusside infusion in the ICU. The nurse observes that the infusion…
- A registered nurse is preparing to administer intramuscular Haloperidol. The physician's order reads: 'Haloperidol 7.5 mg IM stat'. The ampo…
- A patient on long-term Spironolactone therapy for congestive heart failure is prescribed an ACE inhibitor (Lisinopril) for refractory hypert…